Hail, Curry
- When
- August 10, 4:10 PM MST to 4:15 PM MST
- Where
- Curry County, 2.2 mi NW of Clovis
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.430, -103.230
Plenty of low level moisture created added instability across the eastern plains. Scattered thunderstorms formed during the afternoon, with a few of the storms becoming severe over Curry and Union counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Plenty of low level moisture created added instability across the eastern plains. Scattered thunderstorms formed during the afternoon, with a few of the storms becoming severe over Curry and Union counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 10, 2:02 PM MST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 302 PM MDT MON AUG 10 2009 .DISCUSSION... SURFACE ANALYSIS ACROSS NM THIS AFTERNOON INDICATES A STRONG LOW LEVEL MOISTURE GRADIENT. DEWPOINT VALUES RANGE FROM NEAR 60F OVER THE SE TO THE TEENS IN THE NW CORNER. THE WEAK INSTABILITY AXIS IS EVIDENT ON VIS SAT IMAGERY FROM SOUTH CENTRAL AND SW NM NORTHEAST INTO THE NE PLAINS. GOES BLENDED TPW PRODUCT INDICATES MOISTURE ACROSS THE AREA THROUGH THE COLUMN IS ABOUT 40-60 PCT OF MID AUGUST NORMALS BUT VALUES ARE BEGINNING TO INCREASE FROM SW TO NE. A SIGNIFICANT MOISTURE POOL IS DEEPENING OVER THE BAJA CA REGION WHERE PWAT VALUES HAVE RISEN TO 2.5 INCHES TODAY. THE 400-250MB ACARS WIND PLOT INDICATES THE UPPER HIGH IS REDEVELOPING OVER NM TODAY...THUS CAPPING THE MOISTURE IN PLACE FOR NOW. 12Z MODELS ARE IN DECENT AGREEMENT TODAY THE 595DM H5 DOME OF HIGH PRESSURE WILL REMAIN IN PLACE OVER CENTRAL NM TUESDAY. 700-500MB STREAMLINE ANALYSIS INDICATES THE BEST MOISTURE WILL BE ADVECTED INTO AZ LATE TUESDAY THRU WEDNESDAY AS THE MID/UPPER HIGH DEFORMS MORE LONGITUDINALLY INTO A 592DM RIDGE. THE 12Z NAM/GFS AND PARTICULARLY THE 12Z ECMWF WITH SUPPORT FROM 12Z GEM/UKMET/NOGAPS INCREASE MID/UPPER LEVEL SW FLOW ALONG THE PACIFIC COASTLINE AS A TROUGH DEEPENS OVER BRITISH COLUMBIA. THIS WILL EJECT THE HIGH EAST INTO TX FOR A MONSOON SETUP OF THE 700-500MB FLOW OVER NM THURS THRU AT LEAST SATURDAY. MODEL DIFFERENCES ARISE BEYOND SUNDAY AS THE UPPER LOW OPENS UP OVER THE WESTERN CONUS AS A LARGE SCALE STATIONARY UPPER TROUGH. THE ECMWF REBUILDS A HIGH OFF THE SOUTHERN CALIFORNIA COASTLINE AND STALLS THE MEAN MOIST AXIS ACROSS THE SW CONUS. THE GFS IS LESS AGGRESSIVE WITH THIS PATTERN. HOWEVER IT DOES APPEAR THE CHANCES ARE INCREASING FOR THE REMAINDER OF AUGUST TO BE BETTER IN TERMS OF RAINFALL THAN JULY FOR THE CENTRAL AND WESTERN PORTIONS OF THE STATE. GUYER && .AVIATION... ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN...AS WELL AS PORTIONS OF THE SOUTHWESTERN MOUNTAINS AND LOWER RIO GRANDE VALLEY. THESE THUNDERSTORMS COULD PRODUCE LOCAL AREAS OF MVFR CIGS/VISIBILITIES...AND GUSTY SURFACE WINDS...GENERALLY IMPACTING TAF SITES KROW...KTCC...AND KLVS. AM ANTICIPATING STORM ACTIVITY TO QUICKLY DIMINISH AFTER SUNSET. VFR CONDITIONS WILL PREVAIL OUTSIDE OF THUNDERSTORM ACTIVITY. 52 NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .FIRE WEATHER... HIGH PRESSURE IS CURRENTLY REDEVELOPING OVER NEW MEXICO. WHILE A VERY DRY AIRMASS REMAINS OVER THE NORTHWESTERN QUADRANT OF THE STATE...SOME INCREASE IN LOW LEVEL MOISTURE HAS BEEN NOTED IN THE SOUTHERN AND EASTERN SECTIONS OF THE FORECAST AREA. SHOWERS AND THUNDERSTORMS WILL REMAIN ISOLATED OVER THE SOUTHWESTERN MOUNTAINS...LOWER RIO GRANDE VALLEY...AND ALONG AND EAST OF THE CENTRAL MOUNTAINS THROUGH THIS EVENING. OUTSIDE OF THE GUSTY WINDS AND LIGHTNING POTENTIAL WITH THUNDERSTORMS...OTHER NOTABLE FIRE WEATHER VARIABLES INCLUDE THE HIGH HAINES INDICES OVER THE NORTHWESTERN QUADRANT OF THE STATE WHERE H7 DEWPOINT DEPRESSIONS OF 25 TO 30C ARE COUPLED WITH SURFACE RH VALUES IN THE SINGLE DIGITS. POOR OVERNIGHT RH RECOVERY IS EXPECTED IN MUCH OF THE CENTRAL TO WESTERN ZONES AGAIN TONIGHT. SIMILAR SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED ON TUESDAY... BEFORE THE UPPER HIGH WEAKENS SOME ON WEDNESDAY AND DRIFTS EASTWARD THURSDAY AND FRIDAY. THIS WILL ALLOW BETTER MID TO UPPER LEVEL MOISTURE TO FILTER INTO CENTRAL PORTIONS OF THE STATE... ULTIMATELY LOWERING TEMPERATURES...INCREASING CLOUDS/PRECIPITATION... AND RISING HUMIDITY VALUES. THIS WILL ALSO BRING SOME RELIEF TO THE HIGH HAINES VALUES IN THE NORTHWEST WITH BETTER CHANCES FOR WETTING RAINS. 52 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 49 93 58 93 / 0 0 0 10 DULCE........................... 37 85 46 86 / 0 0 5 10 CUBA............................ 44 88 51 88 / 0 5 5 30 GALLUP.......................... 42 89 52 90 / 0 0 0 10 EL MORRO........................ 44 87 50 85 / 0 0 5 20 GRANTS.......................... 44 90 52 89 / 0 0 5 20 QUEMADO......................... 50 88 55 86 / 0 5 10 30 GLENWOOD........................ 62 91 62 91 / 5 0 10 20 CHAMA........................... 39 81 42 81 / 5 10 10 20 LOS ALAMOS...................... 60 83 58 82 / 5 5 10 20 PECOS........................... 54 84 55 83 / 10 30 20 30 CERRO/QUESTA.................... 43 80 48 80 / 10 10 10 20 RED RIVER....................... 42 74 43 74 / 10 30 20 30 ANGEL FIRE...................... 40 76 43 76 / 10 30 20 40 TAOS............................ 44 86 51 85 / 5 10 10 20 ESPANOLA........................ 46 90 56 90 / 0 5 5 20 SANTA FE........................ 52 87 56 86 / 5 10 20 20 SANTA FE AIRPORT................ 54 90 59 88 / 5 10 10 20 ALBUQUERQUE FOOTHILLS........... 64 89 65 88 / 0 5 20 30 ALBUQUERQUE HEIGHTS............. 66 92 68 90 / 0 5 10 20 ALBUQUERQUE VALLEY.............. 65 93 67 91 / 0 5 10 20 ALBUQUERQUE WEST MESA........... 64 93 66 91 / 0 5 10 30 LOS LUNAS....................... 59 94 62 92 / 0 5 10 20 RIO RANCHO...................... 63 93 65 90 / 0 5 10 20 SOCORRO......................... 61 94 64 92 / 5 5 10 20 SANDIA PARK/CEDAR CREST......... 56 81 54 85 / 5 20 20 30 MORIARTY/ESTANCIA............... 56 89 57 86 / 10 20 20 20 CLINES CORNERS.................. 57 86 57 85 / 20 30 20 30 GRAN QUIVIRA.................... 58 89 58 86 / 20 20 20 20 CARRIZOZO....................... 61 91 61 88 / 30 20 10 20 RUIDOSO......................... 56 81 55 79 / 30 30 20 20 CAPULIN......................... 54 79 55 82 / 40 30 30 20 RATON........................... 52 86 55 86 / 20 30 20 20 LAS VEGAS....................... 52 83 53 83 / 10 40 30 20 CLAYTON......................... 62 87 62 89 / 40 20 30 20 ROY............................. 61 85 59 84 / 30 20 30 20 CONCHAS......................... 68 91 62 89 / 20 20 30 10 SANTA ROSA...................... 65 92 63 90 / 20 20 30 10 TUCUMCARI....................... 66 93 65 92 / 20 10 30 10 CLOVIS.......................... 66 91 66 89 / 10 10 30 5 PORTALES........................ 66 91 66 90 / 10 10 30 5 FORT SUMNER..................... 66 92 67 92 / 10 10 20 5 ROSWELL......................... 68 94 69 93 / 10 10 20 5 PICACHO......................... 63 90 63 87 / 10 20 20 5 ELK............................. 58 84 58 81 / 20 30 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && GUYER/52
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON AUG 10 2009 NMZ501>540-111200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...THERE IS THE POTENTIAL FOR ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS FROM MID AFTERNOON THROUGH THIS EVENING NEAR AND EAST OF A LINE FROM ROUGHLY RATON TO ROY TO LOGAN. THE MAIN THREATS WILL BE STRONG WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING FAVORING THE NORTHEAST HIGHLANDS AND NORTHEAST AND EAST CENTRAL PLAINS. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG WIND GUSTS AND HAIL. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TUESDAY AFTERNOON AND EVENING OVER THE NORTHEAST HIGHLANDS AND NORTHEAST TO EAST CENTRAL PLAINS. 43
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 259 PM MDT MON AUG 10 2009 NMZ529-532-102200- EASTERN SAN MIGUEL COUNTY-NORTHEAST HIGHLANDS- 259 PM MDT MON AUG 10 2009 ...STRONG THUNDERSTORM MOVING OVER NORTHERN SAN MIGUEL COUNTY... AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR TRUJILLO. THE STRONG THUNDERSTORM WAS MOVING NORTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE MAES. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 333 PM MDT MON AUG 10 2009 NMZ535-102230- CURRY COUNTY- 333 PM MDT MON AUG 10 2009 ...STRONG THUNDERSTORM MOVING OVER NORTHERN CURRY COUNTY... AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES SOUTH OF GRADY. MOVEMENT WAS EAST AT 5 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE BROADVIEW. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 348 PM MDT MON AUG 10 2009 NMZ527-528-102215- FAR NORTHEAST HIGHLANDS-RATON RIDGE/JOHNSON MESA- 348 PM MDT MON AUG 10 2009 ...STRONG THUNDERSTORM MOVING OVER NORTHEAST COLFAX COUNTY... AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES SOUTHEAST OF RATON. MOVEMENT WAS EAST AT 5 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN COLFAX COUNTY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 430 PM MDT MON AUG 10 2009 NMZ535-102300- CURRY COUNTY- 430 PM MDT MON AUG 10 2009 ...STRONG THUNDERSTORM MOVING OVER EASTERN CURRY COUNTY... AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES NORTH OF RANCHVALE. MOVEMENT WAS EAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE PLEASANT HILL...PORTAIR AND TEXICO. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION.
The Cannon AFB radar (KFDX), 42 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
5 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Hail between 0.88 inches and 1.75 inches was reported between 415pm and 430pm MST in Clovis. Some roof damage was reported, with leaves stripped off trees and damage to corn and tomato crops.
Water was flowing rapidly down Corrales Road, as well as on Martin Luther King Blvd, between 7th and 21st Streets. The water level was at or above curb height. Significant debris covered several streets, especially on 21st Street. Curb high water was also flowing rapidly down 21st Street approaching Green Acres Park.
Hail was reported on the south side of Clovis near U.S. Highways 70 and 60/84.
The hail lasted for 10 minutes and covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178947, 178775, 178773, 178945, 178949, 178776, 178777.